×

zbMATH — the first resource for mathematics

Linear oblique derivative problems for the uniformly elliptic Hamilton- Jacobi-Bellman equation. (English) Zbl 0593.35046
The Bellman equation which arises in the optimal control of diffusions in a domain with reflecting boundary conditions is the following: \(F[u]\equiv \inf \{L_ ku-f_ k;\quad k\in {\mathbb{N}}\}=0\) in \(\Omega\), Mu\(\equiv \beta^ iD_ iu+\gamma u=g\) on \(\partial \Omega\), where \(L_ ku\equiv a_ k^{ij} D_{ij}u+b^ i_ k D_ iu+c_ ku\), the coefficients are real functions on \(\Omega\) with \([a_ k^{ij}]\) positive matrices on \(\Omega\). Also \(\beta^ i\), \(1\leq i\leq n\), and \(\nu\) are real on \(\partial \Omega\). M is called oblique if \(\beta \cdot \nu >0\) on \(\partial \Omega\) (\(\nu\) is the inner normal) and regularly oblique if \(\beta \cdot \nu \geq \lambda >0\) on \(\partial \Omega\). Of course these operators include the Neumann problem with \(\beta =\nu\), \(\nu =0.\)
The regularity result proved here is the Theorem: Let \(\Omega\) be bounded in \({\mathbb{R}}^ n\) with \(\partial \Omega \in C^{3,1}\). Suppose F[u] is uniformly elliptic in \(\Omega\), \(\beta\) \(\cdot \nu \geq \lambda\) on \(\partial \Omega\), all the coefficients in \(L_ k\) and M and g are in \(C^{1,1}({\bar \Omega})\) with norms independent of k and \(c_ k\), \(\nu\leq 0\), for all k. If \(\sup \{c_ k;k,{\bar \Omega}\}+\sup \{\nu;\partial \Omega \}<0\) then \(F[u]=0\) in \(\Omega\), \(Mu=g\) on \(\partial \Omega\) has a unique solution \(u\in C^{1,1}({\bar \Omega})\cap C^{2,\alpha}(\Omega)\) for some \(\alpha >0\) depending only on the dimension n and the constants of ellipticity \(\Lambda\) /\(\lambda\). Several related results are given and the application to stochastic control is also discussed.
Reviewer: E.Barron

MSC:
35J60 Nonlinear elliptic equations
49L20 Dynamic programming in optimal control and differential games
35B65 Smoothness and regularity of solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Adams, R.A.: Sobolev Spaces, New York: Academic Press 1975 · Zbl 0314.46030
[2] Agmon, S., Douglis, A., Nirenberg, L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I. Commun. Pure Appl. Math.12, 623-727 (1959), II,17, 35-92 (1964) · Zbl 0093.10401 · doi:10.1002/cpa.3160120405
[3] Bensoussan, A., Lions, J.L.: Contrôle impulsionnel et inèquations quasi variationnelles. Paris: Dunod 1982 · Zbl 0491.93002
[4] Brezis, H., Evans, L.C.: A variational inequality approach to the Bellman-Dirichlet equation for two elliptic operators. Arch. Rational. Mech. Anal.71, 1-13 (1979) · Zbl 0447.49022 · doi:10.1007/BF00250667
[5] Caffarelli, L., Nirenberg, L., Spruck, J.: The Dirichlet problem for nonlinear second order elliptic equations. I. Monge Ampère equations. Commun. Pure Appl. Math.37, 369-402 (1984) · Zbl 0598.35047 · doi:10.1002/cpa.3160370306
[6] Caffarelli, L., Kohn, J.J., Nirenberg, L., Spruck, J.: The Dirichlet problem for nonlinear second order elliptic equations. II. Complex Monge Ampère and uniformly elliptic equations. Commun. Pure Appl. Math.38, 209-252 (1985) · Zbl 0598.35048 · doi:10.1002/cpa.3160380206
[7] Evans, L.C.: Classical solutions of the Hamilton-Jacobi-Bellman equation for uniformly elliptic operators. Trans. Am. Math. Soc.275, 245-255 (1983) · doi:10.1090/S0002-9947-1983-0678347-8
[8] Evans, L.C., Friedman, A.: Optimal stochastic switching and the Dirichlet problem for the Bellman equation. Trans. Am. Math. Soc.253, 365-389 (1979) · Zbl 0425.35046 · doi:10.1090/S0002-9947-1979-0536953-4
[9] Evans, L.C., Lions, P.-L.: Résolution des equations de Hamilton-Jacobi-Bellman pour des opérateurs uniformément elliptiques. C.R. Acad. Sci. Paris,290, 1049-1052 (1980) · Zbl 0461.49017
[10] Fleming, W.H., Rishel, R.: Deterministic and stochastic optimal control. Berlin Heidelberg New York: Springer 1975 · Zbl 0323.49001
[11] Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. First edition. Berlin-Heidelberg-New York: Springer 1977. Second edition: 1983 · Zbl 0361.35003
[12] Ikeda, N., Watanabe, S.: Stochastic differential equations and diffusion processes. Amsterdam: North-Holland 1981 · Zbl 0495.60005
[13] Krylov, N.V.: Controlled Diffusion Processes. Berlin-Heidelberg-New York: Springer 1980 · Zbl 0436.93055
[14] Krylov, N.V.: Boundedly inhomogeneous elliptic and parabolic equations. Izv. Akad. Nauk. SSSR46, 487-523 (1982) · Zbl 0511.35002
[15] Krylov, N.V.: Boundedly inhomogenous elliptic and parabolic equations in a domain. Izv. Akad. Nauk. SSSR47, 75-108 (1983)
[16] Lieberman, G.M., Trudinger, N.S.: Nonlinear oblique boundary value problems for nonlinear elliptic equations, to appear. · Zbl 0619.35047
[17] Lieberman, G.M.: The nonlinear oblique derivative problem for quasilinear elliptic equations. Nonlinear Anal.8, 49-65 (1984) · Zbl 0541.35032 · doi:10.1016/0362-546X(84)90027-0
[18] Lions, J.L.: Sur les problèmes aux limites du type derivées obliques. Ann. of Math.64, 207-239 (1959) · Zbl 0074.08103 · doi:10.2307/1969970
[19] Lions, P.L.: Résolution de problèmes elliptiques quasilineaires. Arch. Rational Mech. Anal.74, 335-353 (1980) · Zbl 0449.35036 · doi:10.1007/BF00249679
[20] Lions, P.L.: Résolution analytique des problèmes de Bellman-Dirichlet. Acta Math.146, 151-166 (1981) · Zbl 0467.49016 · doi:10.1007/BF02392461
[21] Lions, P.L.: Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. I. Comm. Part. Diff. Equats. 8, 1101-1174 (1983), II. Commun. Partial. Differ. Equations8, 1229-1276 (1983) · Zbl 0716.49022 · doi:10.1080/03605308308820297
[22] Lions, P.L.: Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. III. In Nonlinear Partial Differential Equations and their applications. Collége de France Seminar, Vol. V, London: Pitman 1984 · Zbl 0566.93070
[23] Lions, P.L.: Hamilton-Jacobi-Bellman equations and the optimal control of stochastic processes. Proc. Int. Cong. Math., Warsaw (1983) · Zbl 0716.49024
[24] Lions, P.L.: On the Hamilton-Jacobi-Bellman equations. Acta Applicandae1, 17-41 (1983) · Zbl 0594.93069 · doi:10.1007/BF02433840
[25] Lions, P.L., Menaldi, J.L.: Problèmes de Bellman avec les contrôles dans les coefficients de plus haut degré. C.R. Acad. Sci. Paris287, 409-412 (1978) · Zbl 0386.93058
[26] Lions, P.L., Sznitman, A.S.: Stochastic differential equations with reflecting boundary conditions. Commun. Pure Appl. Math.37, 511-537 (1984) · Zbl 0598.60060 · doi:10.1002/cpa.3160370408
[27] Lions, P.L., Trudinger, N.S.: Optimal control of reflected diffusion processes with optimal stopping. To appear
[28] Trudinger, N.S.: On Harnack type inequalities and their application to quasilinear elliptic equations. Commun. Pure Appl. Math.20, 721-747 (1967) · Zbl 0153.42703 · doi:10.1002/cpa.3160200406
[29] Trudinger, N.S.: Fully nonlinear, uniformly elliptic equations under natural structure conditions. Trans. Am. Math. Soc.278, 751-769 (1983) · Zbl 0518.35036 · doi:10.1090/S0002-9947-1983-0701522-0
[30] Trudinger, N.S.: Some recent results on fully nonlinear elliptic equations. Proc. Centre for Math. Anal. Australian National Univ.9, 65-83 (1984)
[31] Ziemer, W.P.: Mean values of subsolutions of elliptic and parabolic equations. Trans. Am. Math. Soc.279, 555-568 (1983) · Zbl 0552.35008 · doi:10.1090/S0002-9947-1983-0709568-3
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.